Format

Send to

Choose Destination
Toxicol Appl Pharmacol. 1998 Sep;152(1):99-106.

Myopathy induced by HMG-CoA reductase inhibitors in rabbits: a pathological, electrophysiological, and biochemical study.

Author information

1
The Third Department of Internal Medicine, Kagoshima University School of Medicine, 8-35-1 Sakuragaoka, Kagoshima, 890, Japan.

Abstract

A combination of electrophysiological, pathological, and biochemical studies were performed in myopathy induced by 3-hydroxy-3-methylglutaryl-coenzyme A (HMG-CoA) reductase inhibitors. Simvastatin (a lipophilic inhibitor) or pravastatin (a hydrophilic inhibitor) were administered by gavage to rabbits. In Group I (simvastatin-treated group, 50 mg/kg/day for 4 weeks), four rabbits showed muscle necrosis and high serum creatine kinase (CK) levels, and all six rabbits showed electrical myotonia. In Group II (pravastatin-treated group, 100 mg/kg/day for 4 weeks), no rabbit showed either condition. In Group III (pravastatin-treated group, 200 mg/kg/day for 3 weeks plus 300 mg/kg/day for 3 weeks), one rabbit showed muscle necrosis and high serum CK level and two rabbits showed electrical myotonia. The pathological findings were muscle fiber necrosis and degeneration with increased acid phosphatase activity by light microscopy, autophagic vacuoles and mitochondrial swelling, and disruption and hypercontraction of myofibrils by electron microscopy. Ubiquinone content decreased in skeletal muscle by 22 to 36% in Group I, by 18 to 52% in Group II, and by 49 to 72% in Group III. However, mitochondrial enzyme activities of respiratory chain were normal in all groups. These results indicate that myopathy was not induced by a secondary dysfunction of mitochondrial respiration due to low ubiquinone levels.

PMID:
9772205
DOI:
10.1006/taap.1998.8491
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center